Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 77, NWS Pueblo, CO

June 20, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2001, 4:39 PM MDT for El Paso County, Colorado. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 4:39 PM MDT (22:39 UTC)
Expired
Jun 20, 2001, 6:15 PM MDT
In force
96 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:10 PM MDTHail 1Ellicott, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 202241
SVRPUB

COC041-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
439 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 439 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ELLICOTT...OR ABOUT 23
  MILES EAST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  YODER AROUND 455 PM MDT
  TRUCKTON AROUND 510 PM MDT
  RUSH AROUND 515 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

BE ALERT THAT OTHER THUNDERSTORMS NEAR SOUTHERN COLORADO SPRINGS 
COULD ALSO BECOME SEVERE. 

REPORT SEVERE WEATHER TO THE NEARYEST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3898 10437 3881 10446 3862 10397 3886 10388

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM MDT, 2 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
215 PM MDT WED JUN 20 2001

...FORECAST CONCERNS ARE EXPECTED STORM ACTIVITY TONIGHT...
ESPECIALLY OVER THE PLAINS...

CURRENTLY: 88-D SHOWS THUNDERSTORMS FIRING OVER EASTERN MOUNTAINS
WHERE CONVECTIVE INHIBITION IS MINIMIZED.  AIRMASS OVER EASTERN
PLAINS CONTINUES TO DESTABILIZE...BUT CIN (CAP) IS STILL EVIDENT IN
LAPS ANALYSIS ATTM.  DEW POINTS ACROSS ALL THE EASTERN PLAINS IN THE
50S TO LOWER 60S AND SOUTHEAST FLOW PICKING UP SOME AS SURFACE LOW
DEVELOPS OVER SOUTH CENTRAL COLO.  UPPER FLOW FROM THE
WEST-NORTHWEST SO SHEAR IS SETTING UP AS WELL.  WATER VAPOR IMAGERY
SHOWS SHORTWAVE OVER WYOMING MOVING SOUTHEAST.

TONIGHT: SHORTWAVE WILL BRUSH ACROSS AREA...WITH BEST DYNAMICS OVER
NORTHEAST COLO. HOWEVER...MID LEVEL QG FORCING SHOWS DIVERGENCE OVER
THE SOUTHEAST PLAINS LATER THIS AFTERNOON.  CAPES PROGGED TO BE 1500
TO LOWER 2000S J/KG IN SOUTHEAST WITH CAP FORECAST TO BREAK BY
MIDAFTERNOON.  DECENT SHEAR PRESENT LATE THIS AFTERNOON...WITH UPPER
WINDS FROM WEST-NORTHWEST AND SURFACE WINDS FROM SOUTHEAST. AS A
RESULT A SUPERCELL OR TWO WILL PROBABLY DEVELOP OVER THE AREA LATE
THIS AFTERNOON AND INTO TONIGHT.  HODOGRAPHS SUGGEST STORM
SPLITTING. TALK OF AN MCS DEVELOPING EITHER IN FAR SOUTHEAST COLO OR
PANHANDLES SEEMS REASONABLE WITH MESOSCALE EVOLUTION...SO WILL
LIKELY MENTION POSSIBILITY OF HEAVY RAIN IN THE FAR SOUTHEAST LATER
TONIGHT IN ZONES. ELSEWHERE ACROSS THE CWFA...ISOLATED TO WIDELY
SCATTERED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS EVENING WHERE
INSTABILITY IS LESS.

THURSDAY AND THURSDAY NIGHT: WEATHER LOOKS TO BE LESS THREATENING ON
THURSDAY.  UPPER SHORTWAVE MAY BE LACKING AND FOCUS OF MOST UNSTABLE
AIR SHIFTS BACK TO THE CENTRAL PART OF CWFA. WEAK UPSLOPE EVIDENT IN
EASTERN PLAINS WITH RESIDUAL MOISTURE FROM PREVIOUS CONVECTION...BUT
ATMOSPHERE MORE STABLE THAN ON WED.  BOTTOM LINE IS THAT I WILL KEEP
LOW POPS IN...SIMILAR TO GOING ZONES.  TEMPS WILL BE SIMILAR TO WEDS
READINGS DURING THE DAY.  WILL PROBABLY LEAN TOWARD MAV GUIDANCE.

FRIDAY AND FRIDAY NIGHT: STILL HAVE LOW LEVEL MOISTURE TO WORK WITH
ON FRIDAY ACROSS EASTERN PART OF CWFA.  AVN MODEL HINTING AT A
SHORTWAVE MOVING ACROSS THE AREA WITH AIRMASS BECOMING UNSTABLE.
WILL CONTINUE TO KEEP LOW POPS IN FORECAST THROUGH FRIDAY NIGHT.
700MB TEMPS WARM ON FRIDAY...SO HIGHS SOME 10 DEGREES WARMER IN THE
PLAINS LOOKS REASONABLE.

FOR THE EXTENDED (SAT THROUGH WED): LONG RANGE MODELS SUGGEST A
RIDGE LOCATED NEAR THE FOUR CORNERS ON FRIDAY...WITH THE RIDGE AXIS
SHIFTING TO THE EAST INTO THE CENTRAL PLAINS THROUGH TUEDAY. NOT A
LOT OF MOISTURE TO WORK WITH INTO TUESDAY...BUT DAYTIME HEATING AND
DESTABILIZATION MAY BE ENOUGH TO SPARK DAILY CONVECTION.  DURING
TUESDAY...STRONG TROUGH WORKING ACROSS SOUTHERN CANADA WILL DROP AP
COLD FRONT INTO EASTERN COLO.  SO WILL KEEP CHANCES FOR TSTORMS
GOING THROUGH WED.

.PUB...NONE.

TLM

In the hours before

Special weather statement, Jun 20, 11:46 AM MDT, 4 hours 53 minutes before
COZ058>081-202000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT WED JUN 20 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND
TONIGHT FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST
COLORADO PLAINS...

A FEW SEVERE THUNDERSTORMS ARE PROBABLE ACROSS THE SOUTHEAST PLAINS
OF COLORADO...FROM THE I-25 CORRIDOR EAST TO THE KANSAS BORDER THIS
AFTERNOON AND TONIGHT. LOW LEVEL MOISTURE IN PLACE...AN INCREASINGLY
UNSTABLE ATMOSPHERE...AND DEVELOPING WIND SHEAR PROFILES WILL BECOME
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
INITIALLY...THE GREATEST WEATHER THREATS WILL BE VERY LARGE HAIL...
DAMAGING WINDS...AND THE POSSIBILITY OF ONE OR TWO TORNADOES. LATER
ON IN THE EVENING...A LARGE COMPLEX OF THUNDERSTORMS...ONE OR TWO
BEING SEVERE...WILL ADDITIONALLY BRING A HEAVY RAIN AND FLASH FLOOD
THREAT TO THE FAR SOUTHEAST PLAINS. THUNDERSTORMS WILL LIKELY
CONTINUE WELL PAST MIDNIGHT IN THE FAR SOUTHEAST PLAINS.

ALSO...OVER THE REST OF THE AREA...ISOLATED STRONG THUNDERSTORMS WILL
BE POSSIBLE...BRINGING HAIL UNDER 3/4 INCH IN DIAMETER AND GUSTY
WINDS UNDER 55 MPH THROUGH THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR HIGHER...OR A TORNADO.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:32 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas88 min
Jun 20, 3:32 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas58 min
Jun 20, 5:23 PM MDTSevere Thunderstorm WarningPUBOtero67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.